Anxiety & Depression worsening on Thyroxine

4 weeks ago I was given a trial of 25mcg of thyroxine to see if it would help alleviate symptoms associated with Hashimoto's diagnosed by raised antibodies and a strong family history of the condition. All other bloods were in range. I was extremely keen to try it as I had read articles showing a close link with Hashi's and anxiety, depression and horrendous brain fog, which I have been suffering from for some time. I don't believe Hashi's is the cause of my depression. A succession of stressful 'Life events' are at the heart of the problem. However, I wondered could they be contributing.

I know it's still only early days but I am feeling more depressed and anxious. The brain fog is about the same which is basically bad. I already take an anti-dep (Mirtzapine) which the GP increased last week as I said I was feeling worse. She did ask if i felt more agitated which I do. But cos there's so much going on in my life it's hard to know is that the thyroxine or me. I recall the endo saying 4 weeks ago that if I felt more anxious I might need to come off it.

Has anyone seen a worsening of their symptoms, particularly anxiety and depression, with thyroxine? Clutter replied to me last week about dosages of thyroxine for depression. Maybe I'm just on the wrong dose. But I don't know how I will find a psychiatrist who would consider Hashi's in the picture. That will just be a lottery.

7 Replies

oldestnewest
  • Halinka, I am also on the initial levo dose. I am not anxious or depressed, and I am not becoming anxious and depressed. But I am finding the hot weather very difficult to cope with, I am sure that is due to the Hashi's, and am feeling very slow and unable to organise, decide, etc. So it is very hard to tell if it is helping. (I am taking a porcine thyroid supplement as well just to give a trace of T3.)

    For ten minutes yesterday I suddenly felt normal - I had completely forgotten what that felt like after at least 12, years, probably 17, of this. I felt terrible when my TSH was the same as yours, even earlier when it was 1.7. In fact I feel better than I did then, and I think that is because I have got my iron and B12 up.

    My brain fog went a long time ago after I went gluten free. Do you have any gut symptoms, bloating, pain etc? Anxiety and depression, as I am sure you have been told on previous posts, can be related to B12 and other deficiencies which go with Autoimmune Gastritis which is strongly associated with Hashi's. Have you tried high supplementation with methylcobalamin? What is your serum ferritin? And how high is your cholesterold count?

  • I was gonna get my b12 tested before starting the methyl thing. Might get folate tested too. Or perhaps I should just start taking them. It'll be a couple of weeks before I go for the test.

    Hope you feel better soon? What were your results when they finally diagnosed.

  • The B12 sites say DONT supplement with B12 before tests. Look at them to see what tests to do. The NHS B12 test doesn't work.

    I was finally diag a few weeks ago as "borderline hypo" on a TSH of 3.9 I think - or maybe 4. That only happened because I did a private test of my antibody levels too. Otherwise they would have said I was within normal limits and sent me away.

    They haven't a clue what causes Hashi's. One of the few autoimmune diseases where they know the cause is celiac, and that was discovered accidentally. I'm wondering whether Hashi's could have a similar cause, whether silent gastritis, whether autoimmune or via H pylori, could damage the stomach lining to the point where irritant molecules which have some molecular similarity to ones in the thyroid cross over, and an over active immune system begins a process of attacking the wrong organ.

    Something like that. I'm not a scientist. I can't describe it very well. But there has to be a reason why so many of us get all the symptoms years before the TSH rises. Some of the symptoms might arise from malabsorption.

    Do you have any gut problems? Do you know what your cholesterol reading is?

  • PS - I think we may be less able to cope with "stressful life events". I used to be effective and able - now I find it hard to open an envelope in case it contains something which makes demands on me which will make my stress levels rise.

    So the two things, the life events and the antibodies, may be working together to add to your depression.

  • I'm sorry you are feeling like this. I have chronic anxiety and and was given benzos, which was a big mistake, and I am still trying to come off them 10 years later. I was started on 25mcg levothyroxine and increased to 50mcg over a period of a couple of years due to high thyroid antibodies . Sometimes I wonder if the thyroxine is making it worse and when I feel like I have had a flare up I have reduced to 25mcg, and sometimes felt it has helped tho I've no concrete proof. I'm sorry I can't give you any help. Anxiety can confuse things and can't be good for the body.

  • 25mcg of Levo often makes things worse rather than better when you have a failing thyroid. It can be just enough to stop your thyroid producing what little it was producing before you started taking it. If your bloods are what doctors like to call "borderline" (goodness knows why - anything above 2.0 for a TSH is indicative of a problem) then I'd lay money on you needing a dose increase. Depression is a symptom of undertreated hypothyroidism.

  • Hi, I wondered how everyone on this thread is now? I'm on 50-75mg of Levo (I alternate as seem to go a bit hypo on 50 and hyper on 75). I was also borderline initially but put on it by the repro endocrinologist at the start of my last IVF (unsuccessful). It's hard to gauge due to life being difficult right now but I also feel like I'm more tired, depressed, anxious and hormonal since I've been on this. I would love to know if anyone found any solutions that were right for them? I don't want to carry on feeling this rubbish.

You may also like...